Kansas, 2025

Damaging Wind in Kansas, July 16, 2025

July 16, 2025 · NWS TOP · 1 event in 1 county or zone

Outflow from scattered thunderstorms produced isolated wind gusts 40-60 mph after midnight on July 16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Outflow from scattered thunderstorms produced isolated wind gusts 40-60 mph after midnight on July 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 15, 11:39 PM CST, 39 minutes earlier. Its key messages:

  • Warm tomorrow with highs in the 90s and heat indices around or above 100 degrees.
  • A few storms move into north-central KS tonight with a gusty wind risk. More widespread threat for storms arrives Wednesday night with a cold front.
  • Cooler Thursday but heat builds again for the weekend and into next week, with heat indices around or above 100 degrees.
Area forecast discussion, Jul 15, 11:39 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1239 AM CDT Wed Jul 16 2025

.KEY MESSAGES...

- Warm tomorrow with highs in the 90s and heat indices around
  or above 100 degrees.

- A few storms move into north-central KS tonight with a gusty
  wind risk. More widespread threat for storms arrives
  Wednesday night with a cold front.

- Cooler Thursday but heat builds again for the weekend and into
  next week, with heat indices around or above 100 degrees.

&&

.DISCUSSION...
Issued at 116 PM CDT Tue Jul 15 2025

Southerly moist flow and some warm-air advection ahead of an
approaching weak trough may be enough to spark some isolated
showers or thunderstorms across far eastern Kansas late this
afternoon or early evening. Late tonight, an MCS is forecast to
develop across southern Nebraska. This complex of storms may
push far enough south to impact far northern Kansas. Gusty wind
and heavy rain would be the main threat with this complex if it
can hold together, but forecast soundings show a quickly
decoupling boundary layer and increasing CIN, limiting the
threat for stronger storms. This complex of storms will help
push an outflow boundary and effective cold front into the area
Wednesday. There remains quite a bit of uncertainty as to the
exact southward extent of this boundary/front. North of the
front, cloud cover and cooler temperatures will be common. South
of the front, very warm and humid conditions are likely with
temperatures around 100 and heat indicies around 105.

This boundary will be the focus for thunderstorms through the
rest of the day. Several models are showing a well mixed
boundary layer with over 2,500 J/Kg of ML CAPE by the afternoon,
but with some inhibition in place from morning convection and a
lack of mid/upper-level support, it may be hard to spark any
storms in the afternoon. During the evening/overnight a low-
level jet should kick in and have a favorable orientation to the
boundary. CAMs show widely scattered storms forming along the
front/boundary. A few strong to severe storms may develop with
ample CAPE and 30 knots of shear, at least near the boundary.
If training storms develop, very heavy rainfall and flooding
could become a concern.

Models are coming into better agreement with the front moving
through our area Thursday. This would lead to a much cooler day
with highs in the 70s and 80s depending on cloud cover. Temperatures
warm back up for the weekend with strong southerly flow
returning. Heat indices will likely surpass 100 during the
afternoon Saturday and Sunday.

With westerly flow aloft and ample low-level moisture in place,
chances for showers and thunderstorms will remain in the
forecast through the weekend, but at this time, nothing more
than scattered coverage is favored.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1239 AM CDT Wed Jul 16 2025

Convection continues to spread south behind and outflow
boundary moving southeast into northern Kansas. Given trends
have kept PROB30 for all site in the next several hours with
some mention of outflow winds as well. South winds will likely
return for much of the day but front looks to push across the
region around 03Z Thursday. Have kept the remainder of the
forecast dry with little confidence in when/if storms will
occur.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Jones
AVIATION...Poage
Hazardous weather outlook, Jul 15, 3:04 AM CST, 21 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
404 AM CDT Tue Jul 15 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-160915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
404 AM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Storms moving into north-central Kansas around midnight tonight may
pose a brief risk for damaging winds before weakening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices 100 to 105 degrees are possible Wednesday, most likely
along and south of Interstate 70.

Strong to severe storms are also possible Wednesday into Wednesday
night, with damaging winds the main hazard.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 15, 11:47 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1247 AM CDT Wed Jul 16 2025

KSZ008>010-020-160630-
Republic-Cloud-Washington-Marshall-
1247 AM CDT Wed Jul 16 2025

...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...WASHINGTON...NORTHERN
CLOUD AND NORTHERN MARSHALL COUNTIES THROUGH 130 AM CDT...

At 1246 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Odell to 3 miles southwest
of Randall. Movement was south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Concordia, Marysville, Belleville, Washington, Clyde, Hanover, Linn,
Scandia, Greenleaf, Jamestown, Courtland, Summerfield, Cuba,
Morrowville, Norway, Republic, Haddam, Munden, Narka, and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9624 3934 9793 4000 9793
TIME...MOT...LOC 0546Z 343DEG 23KT 4010 9676 3960 9808

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Jul 16, 12:12 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
112 AM CDT Wed Jul 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     Tstm Wnd Gst     2 W Belleville          39.82N 97.67W
07/16/2025  M43 MPH          Republic           KS   Public

            Kansas Mesonet 2 meter observed wind.

&&

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
July 16, 12:18 AM CST to 12:19 AM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured gust at kcnk.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269812.